Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Gaylord, MI

July 19, 2007Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2007, 3:59 PM EDT for Alpena County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2007, 3:59 PM EDT (19:59 UTC)
Expired
Jul 19, 2007, 5:00 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:15 PM EDTHAIL 0.752 E Hillman, MIPENNY SIZE HAIL AND 40 MPH WINDS WITH TREE LIMBS DOWN REPORTED AT PUBLIC GOLF COURSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 191958
SVRAPX
MIC007-192100-
/O.NEW.KAPX.SV.W.0053.070719T1959Z-070719T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 500 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LACHINE...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRATT...
  THE TOWN OF HUBBARD LAKE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4517 8378 4502 8390 4487 8379 4486 8341

$$
2 follow-up statements
000 
WWUS34 KAPX 192022
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT THU JUL 19 2007

MIC007-192100-
/O.CON.KAPX.SV.W.0053.000000T0000Z-070719T2100Z/
ALPENA MI-
422 PM EDT THU JUL 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR ALPENA COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SPRATT...OR ABOUT 8 MILES NORTHWEST OF THE TOWN OF HUBBARD
LAKE...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE TOWN OF HUBBARD LAKE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4517 8378 4502 8390 4487 8379 4486 8341

$$
000 
WWUS34 KAPX 192051
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT THU JUL 19 2007

MIC007-192101-
/O.EXP.KAPX.SV.W.0053.000000T0000Z-070719T2100Z/
ALPENA MI-
451 PM EDT THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR ALPENA COUNTY HAS EXPIRED...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4517 8378 4502 8390 4487 8379 4486 8341

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 19, 2:01 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
201 PM EDT THU JUL 19 2007

.AVIATION...A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REMAINDER
OF NORTHERN MICHIGAN THIS AFTERNOON...PRODUCING SCATTERED SHOWERS
AND THUNDERSTORMS. COOLER AND DRIER AIR WILL OVERSPREAD THE AREA
TONIGHT. HOWEVER...BEFORE THE DRIER AIR INVADES...A PERIOD OF MVFR
CEILINGS ARE POSSIBLE AROUND KPLN AND KTVC. OUTSIDE OF A FEW 2-3KFT
CEILINGS THIS EVENING...VFR WILL BE DOMINANT LATE TONIGHT...INTO
FRIDAY.

KAS

&&

.UPDATE...ISSUED AT 1035 AM EDT THU JUL 19 2007...

THINGS SEEM ON TRACK SO FAR WITH THE FIRST WAVE BEGINNING TO
ACTIVATEWITH THE SHOWERS AND THUNDERSTORMS BEGINNING TO GET GOING ON
A LINE NORTH AND WEST OF PZQ TO GLR TO MBL. BEHIND THIS LINE THERE
WILL BE A SHORT REPRIEVE THEN THE MAIN EXPECTATION WILL BE OF MAINLY
SHOWERS THAT ARE BEGINNING TO ROTATE SOUTH WITH THE 500 MB SHORTWAVE
NORTH OF CWGJ (MONTREAL RIVER, ONTARIO RADAR).

LUTZ

&&

.PREV DISCUSSION... /ISSUED 335 AM EDT THU JUL 19 2007/

DISCUSSION...THE MAIN FORECAST CHALLENGE REMAINS PRECIPITATION
CHANCES FOR TODAY...WITH AN EXTENDED PERIOD OF DRY WEATHER EXPECTED
TO TAKE HOLD TONIGHT AND PERSIST THROUGH MUCH OF NEXT WEEK. EARLY
MORNING ANALYSIS SHOWS POTENT UPPER WAVE DIVING TOWARD THE NORTHERN
LAKES...WITH ASSOCIATED COLD FRONT MAKING QUICK PROGRESS TOWARD
NORTHERN MICHIGAN. MEANWHILE...PLENTIFUL CONVECTION CONTINUES ACROSS
THE NORTHERN OHIO VALLEY ALONG H85 CONFLUENT AXIS IN ADVANCE OF
INCOMING LARGE SCALE ASCENT...WHICH HAS DONE AN EXCELLENT JOB
RETARDING OVERALL NORTHWARD DEEP MOISTURE TRANSPORT.
NEVERTHELESS...A BROKEN LINE OF CONVECTION ALONG THE APPROACHING
FRONT HAS MANAGED TO MAINTAIN ITSELF AS IT DROPS ACROSS LAKE
SUPERIOR ON THE LEADING EDGE OF BETTER ELEVATED INSTABILITY...
CHARACTERIZED BY A STEEPENING OF 700-500MB LAPSE RATES TO AROUND
7C/KM.

THIS SHOULD REMAIN THE CASE FOR THIS MORNING AS SIGNIFICANT HEIGHT
FALLS DROP ACROSS THE REGION...WITH STEEPER LAPSE RATE PLUME
DESCENDING INTO THE CWA LIKELY SUPPORTING A SCATTERING OF SHOWERS
AND PERHAPS A FEW STORMS IN ADVANCE OF THE LOW LEVEL FRONTAL
BOUNDARY. THIS FRONT WILL ALSO SWEEP OUT ANY RESIDUAL DENSE FOG AS
FLOW QUICKLY TURNS NORTHWESTERLY...SO WILL LIKELY ALLOW THE DENSE
FOG ADVISORY TO EXPIRE AT 10Z THOUGH THERE COULD BE A PERIOD OF
LINGERING FOG THROUGH EARLY MORNING ALONG THE HURON SHORELINE OF
NORTHEAST LOWER. THEREAFTER...FOCUS WILL SHIFT TO THE AFTERNOON
HOURS AS A HIGHLY ANOMALOUS MID LEVEL COLD POOL (WITH H5 TEMPS
PROGGED TO DIP AS LOW AS -21C) DROPS DIRECTLY ACROSS NORTHERN
MICHIGAN. DESPITE LOSS OF DEEPER MOISTURE PER ONGOING COLD/DRY
ADVECTION BEHIND THE FRONT...DEGREE OF COLD POOL AND SUBSEQUENT
TIGHTENING OF BOTH LOW AND MID LEVEL LAPSE RATES TO AROUND 7.5C/KM
SHOULD SUPPORT ANOTHER SMATTERING OF SHOWERS AND LIKELY THUNDER AS
WELL PER RAPIDLY FALLING FREEZING LEVELS/ICE PRODUCTION. THIS IN
TURN LEADS TO THE POTENTIAL FOR SMALL HAIL IN ANY STORMS THAT
FORM AS FREEZING LEVELS PROGGED TO DIP TO AROUND 8KFT...WITH
STEEPEST LAPSE RATE PLUME BULLSEYED IN THE OPTIMAL ICE GROWTH
REGION FROM -10C TO -20C. WILL ALSO HAVE TO WATCH FOR SOME GUSTY
WINDS FROM ANY STORMS WITH QUITE STOUT MID LEVEL FLOW (H5 WINDS
PROGGED 50 TO 70 KNOTS) AND INTRODUCTION OF MID LEVEL DRY PUNCH BY
LATE AFTERNOON ALONG WITH LOW LEVEL DRYING AND DEVELOPING PSEUDO-
INVERTED V PROFILES. BEST CHANCE FOR ANY AFTERNOON CONVECTION
REMAINS OVER EASTERN UPPER AS WELL AS NORTHEAST LOWER IN CLOSE
PROXIMITY TO PRONOUNCED DEEP (700-300MB) -DIVQ. TEMPERATURES FOR
THE AFTERNOON IFFY GIVEN INITIALLY WARM PRE-FRONTAL READINGS BUT
QUICK ONSET OF COLD ADVECTION NORTHERN HALF THIS MORNING...ALL
WHILE CONSIDERING TIME OF YEAR AND AT LEAST SOME SUN EXPECTED
BEFORE ADDITIONAL CU/STRATOCU DEVELOPMENT THIS AFTN. WILL RUN WITH
NUMBERS MAINLY UPPER 60S NORTH TO LOW/MID 70S SOUTH...WHILE
SHOWING A SLOW FALLING TREND DURING THE AFTERNOON ACROSS THE
NORTH. WINDS WILL ALSO PICK UP THROUGH THE DAY OWING TO A QUICK
TIGHTENING OF THE LOW LEVEL GRADIENT WITH SURFACE LOW DEVELOPING
ALONG THE FRONT TO THE EAST...AND SPRAWLING RATHER STRONG (BY JULY
STANDARDS) HIGH PRESSURE OVER THE NORTHERN PLAINS/UPPER MIDWEST.

A MUCH QUIETER WEATHER PICTURE WILL BE PAINTED TONIGHT WITH BOTH
LOSS OF DAYTIME HEATING AS WELL AS UPPER SUPPORT...WITH UPPER WAVE
PASSING EAST AND WEAK SUBSIDENCE SLIDING INTO THE AREA. MAY
INITIALLY SEE A FEW SHOWERS SURVIVE THROUGH 06Z IN THE PRESENCE OF
LINGERING WEAK QG SUPPORT...BEFORE LOW LEVEL RIDGING WINS OUT
THEREAFTER. WINDS WILL REMAIN UP THROUGH THE NIGHT WITH LINGERING
TIGHT GRADIENT...KEEPING TEMPS UP DESPITE THE ARRIVAL OF THE COOLEST
AIR PER H85 TEMPS CRASHING TO AROUND 5-6C. CLOUD FORECAST SOMEWHAT
OF A CHALLENGE WITH POTENTIAL FOR WRAPAROUND MOISTURE AS WELL AS
LAKE CONTRIBUTION AS WITH SFC-850MB DELTA T/S APPROACHING 10C AND
SUFFICIENT DEPTH OF MIXED LAYER TO AROUND 5KFT OR SO.

MARINE ISSUES FOR TODAY AND TONIGHT...ONSET OF COLD ADVECTION BEHIND
DEPARTING FRONTAL BOUNDARY WILL RAISE WINDS THROUGH THE
DAY...PARTICULARLY BY LATE AFTERNOON IN ALL AREAS AS CORE OF
STRONGEST H85 SPEEDS DROPS INTO NORTHERN MICHIGAN. BOUNDARY LAYER
FLOW OF 20 TO 25 KNOTS OUT OF THE NORTH/NORTHWEST SHOULD TRANSLATE
TO SMALL CRAFT CONDITIONS FOR ALL NEARSHORE ZONES...AND WILL RAISE
THE HEADLINE BEGINNING 18Z TODAY. SHOULD SEE LOCALLY HIGHER FLOW ON
THE HURON SIDE LATE IN THE DAY AND INTO TONIGHT AS COASTAL
CONVERGENCE TAKES OVER...BUT PROBABLY NOT ENOUGH TO WARRANT ANYTHING
HIGHER THAN SMALL CRAFT. WINDS WILL TAPER FROM NORTH TO SOUTH LATE
TONIGHT THROUGH MIDDDAY FRIDAY.

FOR FRIDAY INTO SATURDAY...NOT MUCH TO SAY ABOUT THESE PERIODS OTHER
THAN IT WILL BE EXTREMELY NICE WEATHER-WISE AS EXPANSIVE LOW
LEVEL RIDGE AXIS SLIPS FROM THE UPPER MIDWEST AND ACROSS THE GREAT
LAKES. EXPECT WELL PROBABLY SEE A LITTLE DIURNAL CU FIRE OVER THE
HIGHER TERRAIN ON FRIDAY WITH A TOUCH OF LINGERING BOUNDARY
LAYER MOISTURE...BUT NO PRECIP EXPECTED. TEMPS ON FRIDAY WILL
STRUGGLE TO REACH THE LOWER 70S IN MOST SPOTS WITH LOW LEVEL COOL
AIRMASS STILL FIRMLY IN PLACE PER H85 TEMPS ONLY 7-8C BY LATE
AFTERNOON. THIS SHOULD LEAD TO A RATHER COOL NIGHT FRIDAY NIGHT AS
FLOW DECOUPLES WITH LOW LEVEL RIDGE AXIS DRIFTING OVERHEAD AND DRY
AIRMASS FIRMLY IN PLACE. WOULD NOT BE SURPRISED TO SEE A FEW OF
THE NORMALLY COLDER SPOTS (KPLN/KGOV) DIP TO AROUND THE 40 DEGREE
MARK. A SLOW WARMUP IS THEN EXPECTED FOR SATURDAY AS LINGERING
COOL AIRMASS GIVES UP ITS GROUND TO BUILDING MID LEVEL RIDGE
ACROSS THE PLAINS. WITH H85 TEMPS PROGGED AROUND 11-12C...HIGHS IN
THE MID/UPPER 70S LOOK PRETTY GOOD.

LATER PERIODS (SUNDAY INTO MONDAY)...DRY WEATHER AND A WARMING TREND
WILL BE NOTED AS THE OVERALL FLOW PATTERN ATTEMPTS TO SHIFT...WITH
EXPANSIVE MID LEVEL RIDGE ACROSS THE INTERIOR WEST/PLAINS MAKING
HEADWAY TOWARD THE GREAT LAKES INTO THE START OF THE NEW WORK WEEK.
RESIDUAL MID LEVEL CYCLONE OVER THE NORTHEAST WON/T HAVE MUCH ROOM
TO GO...AS DOMINANT RIDGING REMAINS INTACT OVER THE CENTRAL
ATLANTIC...WHILE PERSISTENT PACIFIC ENERGY GAINS GROUND IN SHOVING
THE INTERMOUNTAIN WEST RIDGE EASTWARD. THIS WILL CERTAINLY PROVIDE
RISING HEIGHTS ACROSS THE REGION...WITH A SUBSEQUET WARMING OF TEMPS
EACH DAY...THOUGH COULD EASILY FORESEE THE ECMWF SOLUTION OF THE MID
LEVEL WEAKNESS HANGING ACROSS THE REGION BECOMING REALITY AS UPPER
RIDGING FOLDS OVERTOP THE RESIDUAL CYCLONE. NOT SURE THIS WOULD
PROVIDE ANY SORT OF PRECIP CHANCES AS AIRMASS QUITE DRY...OR REALLY
MAKE MUCH OF A DIFFERENCE IN TERMS OF HIGH TEMPS WITH LOW LEVEL FLOW
TURNING BROAD SOUTHWESTERLY ON THE BACKSIDE OF DEPARING RIDGE...BUT
WILL BE INTERESTING TO WATCH FROM A WEATHER STANDPOINT NONETHELESS.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 19, 11:14 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1114 AM EDT THU JUL 19 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-201000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1114 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON. WHILE THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...SMALL HAIL AND BRIEF WIND GUSTS TO
40 MPH MAY ACCOMPANY ANY STRONGER STORMS.

THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS AFTERNOON AND
TONIGHT ON LAKE MICHIGAN AND LAKE HURON BEACHES OF NORTHERN LOWER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT ANY WEATHER DEEMED SIGNIFICANT.

LAWRENCE/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:01 PM EDTDense Fog AdvisoryAPXCheboygan, Presque Isle7 hr
Jul 19, 1:59 PM EDTSevere Thunderstorm WarningAPXCharlevoix61 min
Jul 19, 2:03 PM EDTSpecial Marine WarningAPX57 min
Jul 19, 2:13 PM EDTSpecial Marine WarningAPX62 min
Jul 19, 2:54 PM EDTSpecial Marine WarningAPX37 min
Jul 19, 4:12 PM EDTSpecial Marine WarningAPX63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.